Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Goodland, KS

May 26, 2000Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2000, 6:58 PM CDT for Norton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2000, 6:58 PM CDT (23:58 UTC)
Expired
May 26, 2000, 8:00 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:00 PM CDTHail 0.75New Almelo, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS53 KGLD 262359
SVRGLD
KSC137-270100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 800 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES SOUTHWEST OF NORTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON AROUND 710 PM CDT
  EDMOND AROUND 715 PM CDT
  CALVERT...DENSMORE AROUND 720 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SKIPPER

LAT...LON 3982 10014 3963 10013 3960 9961 3987 9967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:27 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 26, 3:27 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT FRI MAY 26 2000

...FORECAST CONCERNS ARE CHANCES OF PRECIP TONIGHT AND TEMPS INTO
THE EXTENDED...

OVERALL THE ETA INITIALIZED BEST AT THE SURFACE TO THE LEE OF THE
ROCKIES FROM CANADA TO THE MEXICAN BORDER. IN THE WEST ALL MODELS
DOING A FAIR JOB WITH THE AVN AND ETA DOING SLIGHTLY BETTER WITH LOW
PRESSURE CENTER EXTENDING UP FROM THE GULF OF BAJA. ALL MODELS TOO
COOL AT H85 IN THE CENTRAL HIGH PLAINS...WITH THE AVN DOING A BETTER
JOB IN THE SOUTHERN PLAINS. AT H5 THE NGM AND AVN ARE TOO AMPLIFIED
WITH THE RIDGE IN THE CENTRAL MISSISSIPPI VALLEY. NGM IS TOO FLAT
WITH TROUGH EXTENDING SOUTH FROM GREAT BASIN. OUT TO 18Z THE NGM IS
NOT TRACKING THE SURFACE LOW IN THE CENTRAL PLAINS WELL AT ALL. THE
AVN IS A LITTLE BIT TOO FAR EAST...WITH THE ETA BY FAR DOING A
SUPERIOR JOB. WITH THE PAST TRACK RECORD AND CURRENT MODEL TRENDS
WILL GO WITH AN ETA/AVN SOLUTION...LEANING MORE HEAVILY TOWARDS THE
ETA.

FOR TONIGHT...18Z ETA HAS CUT BACK ON QPF FIELDS FOR THE EASTERN
PORTIONS OF THE CWA. THIS IS SUPPORTED BY OMEGA FIELDS MOVING
FARTHER SOUTH AND A DECREASE IN THUNDERSTORM ACTIVITY. HOWEVER...H7
VORT AXIS AND CORRESPONDING REGION OF BL THETA-E CONV PASS THROUGH
REGION OVERNIGHT WITH LINGERING INSTABILITY. THIS SHOULD SUPPORT
THUNDERSTORM ACTIVITY EARLY THIS EVENING. INTO SUNDAY...AVN H7 AND
H85 TEMPS ARE NOT IN AGREEMENT. IN THIS TIME OF YEAR H7 IS NOT AN
UNREASONABLE MIXING DEPTH AND H85 TEMPS ARE 3-5C TOO LOW FOR THE
PROGGED H7 TEMPS. THE 60HR ETA SUPPORTS THIS ALSO SO WILL GO CLOSE
TO FWC TEMPS FOR SUNDAY...AND SLIGHTLY BELOW IN THE EAST WHERE
COOLER H7 TEMPS EXIST.

IN THE EXTENDED...THE MRF HAS BEEN MORE CONSISTENT AS OF LATE ON A
RUN TO RUN BASIS...AND FEEL THAT THE ECMWF SOLUTION IS TOO FAST AND
BRINGS SURFACE LOW TOO FAR SOUTH INTO H5 RIDGE. WILL CONTINUE WITH
THE MRF SOLUTION. ON MONDAY NIGHT WILL CONTINUE WITH A CHANCE OF
PRECIP IN SPITE OF MODEL QPF FIELDS. COLD FRONT WILL PASS THROUGH
LATE MONDAY...DROPPING H7 TEMPS FROM 18C TO LESS THAN 8C. WITH
MOISTURE WRAPPING AROUND LOW AND GOOD CAPE AVAILABLE...THIS FEATURE
SHOULD BE A GOOD INITIATOR FOR CONVECTIVE ACTIVITY.

.GLD...NONE.

SVEN

In the hours before

Local storm report, May 26, 6:07 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI MAY 26 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    6 NW MC ALLASTER          KS   .75 INCH HAIL
05/26/00   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
Local storm report, May 26, 6:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT FRI MAY 26 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    4 E ATWOOD                KS   .75 INCH HAIL
05/26/00   RAWLINS                        REPORTED BY PUBLIC.

SULLIVAN
Local storm report, May 26, 6:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT FRI MAY 26 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    5 NE STRATTON             NE   .75 INCH HAIL
05/26/00   HITCHCOCK

SULLIVAN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:37 PM CDTSevere Thunderstorm WarningGLDWallace63 min
May 26, 4:12 PM CDTSevere Thunderstorm WarningGLDLogan58 min
May 26, 5:25 PM CDTSevere Thunderstorm WarningGLDRawlins30 min
May 26, 5:47 PM CDTSevere Thunderstorm WarningGLDDecatur63 min
May 26, 5:55 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
May 26, 6:07 PM CDTSevere Thunderstorm WarningGLDSherman63 min
May 26, 6:14 PM CDTSevere Thunderstorm WarningGLDSheridan61 min
May 26, 6:21 PM CDTSevere Thunderstorm WarningGLDThomas59 min
May 26, 6:32 PM CDTSevere Thunderstorm WarningGLDLogan63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.